Citizen. Speak. Amplify.

‘Bluetoothing’: The drug myth that fooled a nation?

Experts have warned that the “bluetoothing” drug fad is not as widespread as media reports have led the public to believe — and warn that those who do try it are risking their lives for a fake high.

In late January, photos of Pretoria drug users bluetoothing went viral on social media.

As part of bluetoothing, heroin or nyaope users inject themselves with the drug. They then draw blood from themselves and pass the syringe to others who hope to get a high. In East Africa the practice is known as flashblood.

Connie van Staden is the regional head of advocacy and human rights at Pretoria nonprofit organisation StepUP, which provides health services to injecting drug users. He says bluetoothing is not widely practised. He added that journalists may have initially misreported a picture of one of StepUP’s clients.

Van Staden spoke to one of the men whose photo appeared in media reports. “He said that it was a picture that somebody took, a journalist, and that story was just made up.”

“What I’ve heard in the streets is that it’s not really happening. The drug is too readily available,” he says.

But he has heard that the practice may be more common in prisons, where the supply of nyaope is limited.

Amid fears that media coverage will prompt people to try bluetoothing, StepUP is increasing efforts to educate Pretoria’s injecting drug users about its dangers.

‘Bluetoothing’: Is this drug fad really happening in South Africa?


Bluetoothing doesn’t actually work

Not only is bluetoothing dangerous, it also won’t give drug users a high.

Shaun Shelly, head of policy, advocacy and human rights for people who use drugs at the nongovernmental organisation TB/HIV Care Association, says: “There’s not enough heroin in the blood that you are taking from the other person to get you high. Any reaction you are seeing is purely the placebo effect.”

The placebo effect refers to the phenomenon in which some patients feel better after being given a placebo, for example a pill, with no active ingredient in it. Although the effect has been widely documented, researchers continue to study what might explain it.

Bluetoothing can have serious health risks and is highly likely to lead to HIV, syphilis or hepatitis B and C infections among users, says University of Pretoria lecturer and family practitioner Lindiwe Shange.

The South African National Blood Service has also cautioned that mixing blood types by bluetoothing can lead users to develop a severe, potentially life-threatening allergic reaction called anaphylaxis.

Shange says bluetoothers are gambling with their lives in search of an elusive high: “It’s false information having a false effect.”

Reporting by Nelisiwe Msomi for Bhekisisa

Leave A Reply

Your email address will not be published.